PPIs are well known for their ability to block the release of hydrogen ions into the gut. Because of this, the use of PPIs can lead to a basic environment in the stomach. This is synonymous to have an elevated pH in the stomach. Some oral medications can be significantly impacted by having a high pH in the stomach. Here’s my list of top 5 medications that may have their absorption reduced due to an elevated pH.
Iron supplements are by far the most common medication that I think about when I think about pH alterations that may impair absorption. I first check for antacid agents (like PPIs or H2 blockers) on the medication list. I’m also always going to assess what we are on iron for and what the patient’s labs look like. If they are not responding to iron therapy, elevated GI pH could be a significant reason why. There are also many clinicians who will give vitamin C (ascorbic acid) with iron supplements to help ensure that we have an acidic environment in the gut to allow for adequate absorption.
Cefuroxime (oral) is a cephalosporin that can be used in the management of several types of infections. When using this medication with PPIs or other antacid medications, we run the risk of poor absorption and the possibility of treatment failure. Often, if a PPI is necessary, another antibiotic is selected.
Rilpirivine and atazanavir are two antiviral medications that can be used in the management of HIV. Their absorption can be significantly impaired in a patient who has a high gut pH. I wouldn’t say I have seen them used very often, but it is very important to check for antacid type medications if these drugs are being used.
Itraconazole is an azole antifungal agent whose absorption may be reduced as the pH of the stomach increases. Itraconazole has some evidence that alterations in absorption may go up or down. The oral solution may have better overall absorption compared to the capsule and tablet. Regardless of the dosage form that is used, it is important to remember that kinetics may be altered and we should be monitoring for the desired clinical response and risk for toxicity.
Oral mesalamine can be used for various GI disorders. There are numerous different dosage forms and some may have their kinetics altered by changes in the GI pH. When I think about this interaction, I definitely look up the individual product (i.e. Asacol, Lialda, etc.) and assess if there is going to be absorption changes. In addition to this, monitoring the patient’s clinical status (i.e. possible worsening of GI complaints) is critical.
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice
Looking for more on drug interactions? These are my two Amazon best sellers on this topic: